Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 62, NWS Kansas City, MO

May 11, 2011Grundy County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 11, 2011, 7:37 AM CDT for Grundy County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 7:37 AM CDT (12:37 UTC)
Expired
May 11, 2011, 8:00 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Grundy County, MO

The radar

The Pleasant Hill radar (KEAX), 153 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KEAX 111237
SVREAX
MOC079-111300-
/O.NEW.KEAX.SV.W.0062.110511T1237Z-110511T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 800 AM CDT

* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF JAMESPORT...OR 6 MILES
  SOUTHWEST OF TRENTON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRENTON...BRIMSON AND TINDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4025 9372 4017 9345 3997 9363 3997 9376
      4006 9377
TIME...MOT...LOC 1237Z 208DEG 23KT 4002 9370
WIND...HAIL <50MPH 1.00IN

$$

CUTTER
2 follow-up statements
789 
WWUS53 KEAX 111250
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 AM CDT WED MAY 11 2011

MOC079-111300-
/O.CON.KEAX.SV.W.0062.000000T0000Z-110511T1300Z/
GRUNDY MO-
750 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRUNDY COUNTY
UNTIL 800 AM CDT...

AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR TRENTON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRIMSON AND TINDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4025 9372 4017 9345 3997 9363 3997 9376
      4006 9377
TIME...MOT...LOC 1249Z 208DEG 23KT 4009 9365
WIND...HAIL <50MPH 1.00IN

$$

CUTTER
283 
WWUS53 KEAX 111259
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 AM CDT WED MAY 11 2011

MOC079-111309-
/O.EXP.KEAX.SV.W.0062.000000T0000Z-110511T1300Z/
GRUNDY MO-
759 AM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL EXPIRE AT
800 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED IN THE THE WARNED 
AREA.


LAT...LON 4025 9372 4017 9345 3997 9363 3997 9376
      4006 9377
TIME...MOT...LOC 1259Z 208DEG 23KT 4015 9361

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:17 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 11, 6:17 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 AM CDT WED MAY 11 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS A WELL DEVELOPED CUTOFF LOW MOVED INTO THE
FOUR CORNERS REGION TUESDAY...AND IS SLOWLY BEGINNING TO SWING
NORTHEAST TOWARDS THE PLAINS STATES THIS MORNING. MULTIPLE
PERTURBATIONS ARE NOTED IN THE FLOW AROUND THE LOW...WITH TWO NOTABLE
UNDULATIONS SEEN THIS MORNING MOVING NORTH IN THE MERIDIONAL FLOW IN
THE KANSAS-MISSOURI BORDER REGION. BLOCKING PATTERN ACROSS THE CONUS
WILL ENSURE THAT THE CUTOFF LOWS MIGRATION ACROSS THE CENTRAL PORTION
OF THE UNITED STATES IS A SLOW ONE...AND THE DISTURBANCES MOVING
AROUND ITS PERIPHERY WILL MAKE ACCURATE TEMPERATURE AND/OR
PRECIPITATION FORECASTING BEYOND THE IMMEDIATE NEAR TERM RATHER
DIFFICULT THROUGH THE WEEKEND...LEAVING CONFIDENCE IN THE FORECAST
RATHER LOW AS A WHOLE.

THE CUTOFF LOW IS ALREADY SEEN TO BE STACKING ITSELF UP AS SURFACE
AND UPPER LEVEL LOW CENTERS ARE ALMOST ANALYZED TO BE LINE UP...AND
INDICATIONS ARE AS THE SYSTEM SLOWLY MOVES THROUGH THE PLAINS IT WILL
ONLY BECOME MORE BAROTROPIC. SHORT TO MID RANGE MODELS ALL ADVERTISE
THIS LOW TAKING ITS TIME TO MOVE EAST OF MISSOURI...WITH THE LATEST
FORECAST RUNS COMPLICATING MATERS EVEN MORE BY SUGGESTING THAT
ANOTHER SHORTWAVE WILL GET DRAWN INTO ITS CIRCULATION FROM THE
CANADIAN PLAINS ONLY TO THEN FUJIWHARA AROUND OVER THE CENTER OF THE
NATION THROUGH THE WEEKEND...EXITING INTO THE EASTERN CONUS AT THE
BEGINNING OF NEXT WORK WEEK.

FOR TODAY AND TONIGHT...EARLY MORNING SHOWERS HAVE MOVED INTO THE
KANSAS-MISSOURI BORDER REGION ALONG WITH THE FIRST OF THE TWO
UNDULATIONS NOTED PREVIOUSLY. CURRENT MODEL RUNS ADVERTISE THAT
STORMS WILL STILL BE PERCOLATING ACROSS OUR AREA AFTER SUNRISE...BUT
TIMING BASED ON SATELLITE AND RADAR TRENDS WOULD INDICATE THAT IT
WILL LIKELY BE DRY THIS MORNING. THE BETTER POTENTIAL FOR
THUNDERSTORMS LOOKS TO WAIT TILL THE EVENING HOURS AS CONVECTION
ACTIVATES WELL TO OUR WEST ALONG THE DRYLINE IN THE AFTERNOON...THEN
TRIES TO MOVE EASTWARD. HOWEVER...FLOW LATER TODAY SHOULD STEER ANY
DEVELOPING STORMS NORTH TO NORTH NORTHEAST...WHICH IS NOT THE MOST
FAVORABLE DIRECTION FOR SEEING PRECIPITATION MOVE INTO MISSOURI FROM
KANSAS. HAVE LIMITED EVENING LIKELY POPS TO THE NORTHWEST CORNER AS
A RESULT...THEN SHOVED THEM EAST ALONG THE IOWA BORDER INTO NORTH
CENTRAL AND NORTHEAST MISSOURI AFTER MIDNIGHT AS THE FOCUS OF THE
ISENTROPIC LIFT AND DIFFLUENT FLOW ALOFT SHIFTS FARTHER EAST UNDER
THE EASTWARD PROGRESS OF THE CUTOFF LOW. SEVERE POTENTIAL FOR TODAY
LOOKS VERY LOW OWING TO THE LACK OF SHEAR. OTHERWISE...FEEL THERE IS
A LARGE BUST POTENTIAL HERE AS MUCH OF THE PRECIPITATION FORECASTING
FOR THE NEXT 24 HOURS...AND THROUGH THE WEEKEND FOR THAT MATTER...ARE
KEYED IN ON VERY SUBTLE FEATURES WHICH THE MODELS ARE STRUGGLING TO
HANDLE.

THURSDAY...THE UPPER LEVEL LOW WILL MOVE IN OVERHEAD WITH THE
STEEPENING OF LAPSE RATES WILL RESULTING IN STILL MORE CONVECTION.
MARGINALLY BETTER SHEAR...BUT STILL MARGINAL...WILL MOVE INTO THE
REGION ALONG WITH THE CUTOFF LOW. INSTABILITY IS ADVERTISED TO BE
RATHER GOOD BY THURSDAY AFTERNOON TO THE EAST OF THE LOW CENTER AS
MUCAPE VALUES OF 3000+ J/KG ARE NOTED IN SEVERAL DIFFERENT MODEL
SOLUTIONS...WHICH COULD BE A BIT HIGH GIVEN THE AMOUNT OF CLOUD COVER
THAT COULD BE COVERING THE REGION. SO...WHILE SEVERE WEATHER CAN NOT
BE EXCLUDED FROM THURSDAY STORMY FORECAST...THE MARGINAL SHEAR AND
QUESTIONS ABOUT HOW MUCH INSTABILITY IS AVAILABLE ALL SPEAK TO THE
POTENTIAL BEING LOW...BUT NOT ZERO...AT THIS TIME.

FRIDAY AND THROUGH THE WEEKEND...THE INITIALLY DEFINED CUTOFF LOW
WILL BE SHIFTING EAST OF MISSOURI...BUT IS EXPECTED TO THEN PICK UP
A SHORTWAVE FROM THE CANADIAN PLAINS. THIS WOULD EFFECTIVELY SLOW
THE EASTWARD PROGRESS OF THE ENTIRE SYSTEM...WHICH SHOULD A) KEEP
TEMPERATURES COOL THROUGH THE WEEKEND -WITH HIGHS MAYBE ONLY IN THE
60S- AND B) KEEP AT LEAST A MARGINAL POTENTIAL FOR RAIN ACROSS THE
REGION INTO AT LEAST SUNDAY. STILL THINK THAT MONDAY AND BEYOND WILL
BE DRY GIVEN THAT A RIDGE WILL BE STARTING TO REPLACE THE CUTOFF LOW
ACROSS THE PLAINS AS THE OVERALL BLOCKING PATTERN REMAINS IN PLACE.

CUTTER

&&

.AVIATION...

DUAL SHORTWAVE LOBE STRETCH FROM OMAHA TO JUST EAST OF KANSAS CITY
WILL CONTINUE TO DRIVE WEAKLY FORCED ELEVATED CONVECTION MAINLY EAST
OF THE TERMINALS THIS MORNING...ALTHOUGH A FEW SHOWERS/STORMS COULD
CLIP KMKC OVER THE NEXT 1-2 HOURS.

OTHERWISE...VFR CEILINGS WILL PREVAIL THROUGH THE AFTERNOON WITH
SUNSHINE EXPECTED TO INCREASE IN THE WAKE OF THE CURRENTLY PASSING
WAVES...WITH AN INCREASE OF VFR CUMULUS THIS AFTERNOON.

PRECIPITATION STILL AN UNCERTAINTY OTHERWISE DURING THE 24 HOUR
PERIOD AS THE PRIMARY DRIVE ALONG THE DRYLINE WILL NOT REACH THE
AREA...LEAVING SUBTLE WARM ADVECTION INDUCING WAVES THIS
AFTERNOON/EVENING.

DUE TO THE DEEPENING CYCLONE UPSTREAM...HAVE BACKED WINDS MORE
SOUTHEASTERLY TODAY THAN OFFERED BY THE OBJECTIVE GUIDANCE...AND
STILL EXPECT SOME PERIOD OF MINOR GUSTINESS THIS AFTERNOON.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 11, 7:35 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT WED MAY 11 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
735 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A NARROW BAND OF THUNDERSTORMS WERE DEVELOPING IN NORTH CENTRAL
MISSOURI THIS MORNING. A FEW STORMS MAY BECOME MARGINALLY SEVERE THIS
MORNING WITH LARGE HAIL THE PRIMARY THREAT. THE SEVERE THREAT AREA
IS GENERALLY EAST OF A LINE FROM PRINCETON TO KINGSTON.

OTHERWISE...THUNDERSTORM CHANCES WILL INCREASE TODAY AND TONIGHT AS
A STORM SYSTEM EJECTS INTO THE PLAINS. THE HIGHEST CHANCES FOR SEVERE
WEATHER ARE EXPECTED TO STAY WEST OF THE REGION...MAINLY ACROSS
CENTRAL KANSAS AND WESTERN OKLAHOMA. HOWEVER...A FEW STORMS MAY
APPROACH SEVERE LIMITS AS THEY MOVE INTO PARTS OF EASTERN KANSAS AND
WESTERN MISSOURI LATE IN THE DAY OR THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AS THE UPPER LEVEL SYSTEM MOVES
OVER THE REGION. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY
THREATS ARE LARGE HAIL AND DAMAGING WINDS. STAY TUNED FOR LATER
OUTLOOKS AS DETAILS BECOME MORE CLEAR FOR THIS ACTIVE PERIOD.

LASTLY...THE THREAT OF MORE STORMS WILL PERSIST THROUGH FRIDAY AND
INTO THE WEEKEND AS THE UPPER LEVEL SYSTEM MOVES EAST OF
MISSOURI...BUT SEVERE WEATHER OR FLOODING RAINS ARE NOT EXPECTED AT
THIS TIME WITH ANY OF THE ACTIVITY THAT OCCURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING BUT MIGHT BE
NEEDED IN EXTREME NORTHEASTERN KANSAS AND NORTHWEST MISSOURI THIS
EVENING...ALONG AND NORTH OF ATCHISON CITY TO BETHANY LINE.

DB

In the hours before

Special weather statement, May 11, 7:13 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 AM CDT WED MAY 11 2011

MOZ014-022-023-111245-
CALDWELL MO-DAVIESS MO-LIVINGSTON MO-
713 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON...
SOUTHEASTERN DAVIESS AND EASTERN CALDWELL COUNTIES UNTIL 745 AM
CDT...

AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRECKENRIDGE...OR 10 MILES EAST OF
HAMILTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHILLICOTHE...BRECKENRIDGE...UTICA...JAMESPORT...DAWN...
  MOORESVILLE...LOCK SPRINGS AND SPRING HILL.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4001 9376 3996 9376 3996 9364 3986 9340
      3961 9369 3961 9376 3955 9376 3954 9378
      3966 9402 4006 9386
TIME...MOT...LOC 1213Z 207DEG 23KT 3971 9382

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:13 AM CDTSpecial Weather StatementEAXCaldwell, Livingston32 min
May 11, 8:02 AM CDTSpecial Weather StatementEAXMercer43 min
May 11, 11:15 AM CDTSpecial Weather StatementEAXMacon45 min
May 11, 12:00 PM CDTSpecial Weather StatementEAXAdair, Schuyler45 min
May 11, 2:01 PM CDTSpecial Weather StatementEAXMercer29 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningEAXMercer31 min
May 11, 2:32 PM CDTSpecial Weather StatementEAXAtchison28 min
May 11, 3:41 PM CDTSpecial Weather StatementEAXMercer34 min
May 11, 3:45 PM CDTSpecial Weather StatementEAXDeKalb30 min
May 11, 3:53 PM CDTSevere Thunderstorm WarningEAXGentry37 min
May 11, 3:55 PM CDTSevere Thunderstorm WarningEAXDeKalb, Gentry35 min
May 11, 4:30 PM CDTSpecial Weather StatementEAXNodaway30 min
May 11, 4:53 PM CDTSpecial Weather StatementEAXWorth37 min
May 11, 5:34 PM CDTSevere Thunderstorm WarningEAXHarrison26 min
May 11, 5:39 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer21 min
May 11, 6:10 PM CDTSpecial Weather StatementEAXHarrison50 min
May 11, 6:12 PM CDTSpecial Weather StatementEAXSullivan33 min
May 11, 6:53 PM CDTSpecial Weather StatementEAXAdair37 min
May 11, 6:56 PM CDTSpecial Weather StatementEAXPutnam34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.